Overdose on the avenue — a woman in a tattered hoodie and black winter coat lays on the sidewalk next to a streetlight, with bystanders surrounding her. The woman, who looks to be in her forties, was talking to them and then she slowly collapsed against the pole and then to the ground. If I stimulate her, she breathes, opens her eyes and emits a high-pitched wail. Leave her be, and she stops breathing, her mouth open. I stimulate her again, and then again. Her pupils are pinpoint, her oxygen saturation is in the 90’s when I am stimulating her, We are just a block away from the local harm reduction center. Some of the staff who I know have come out to help. They tell me her name. She used about ten minutes ago. Normally, they say, they just sit her up in a chair and watch her. From her pristine veins, I surmise she snorts her heroin. I can hear the ambulance sirens coming up the street. I am thinking I will get her in the ambulance, and if she keeps going apneic, I will put in an IV and give her just a tiny amount of naloxone, not even enough to rouse, just to help her keep breathing on her own. If I don’t give it to her, they will give it to her in the hospital. They always do.
The local hospitals are seeing record numbers of patients, the rooms are full, the hallways are filled, the back hallways, where they never put patients before, are filled. They don’t have staff to sit and watch a heroin user’s breathing, They’ll narc her for sure.
When the ambulance arrives, we pick her up and she opens her eyes and makes that high-pitched wail again, but as soon as the ambulance doors are closed, she goes apneic again. I nudge her a few times while I put in an IV, and then mix my naloxone. I squirt one cc of saline out of a 10 cc prefilled syringe, add one milligram of naloxone to it, shake it to mix it, and then push one cc through the heplock I put in her hand. Her breathing slowly picks up. Her eyes open and she looks at me and swears softly.
“You are not in trouble,” I say. “You overdosed. You weren’t breathing adequately. I had to give you a tiny bit of naloxone.”
She swears again. “I want to stop this,” she says. “I need help. I want to enjoy my grandkids. I can’t be doing this anymore.”
I ask her if she has ever tried suboxone. She says no. They have a program at the hospital, I tell her. They can get you on it. It works for some people. We can talk to them about getting you on it. I want to see my grandkids, she says.
The line at the hospital is several stretchers deep. My patient sings a gospel song while we wait for our assigned space.
“I was booooorn by the river.”
She is not the greatest singer, and her lyrics are sporadic, but no one comes over to quiet her down. Her singing just adds to the din of the ED. It is mot uncommon for patients to break out into song while in the ED.
“Chaaaaange is gonna come, my brotha.”
We end up putting her in a bed in the back hall. It takes me ten minutes to find a nurse to give a report to. Her assigned nurse is in another room heping a doctor with an intubation. One of the other nurses in the pod went home sick and they haven’t been able to get anyone else to come in. I make my report brief. Heroin overdose. 0.1 naloxone IV, interested in getting on suboxone. Got it, the nurse says, writing it down on a paper towel. I’ll be sure and tell her.
I stop back and tell the patient someone will be with her in a bit. She thanks me, and goes back to singing, gesturing her arms, as if to embrace the world.
“I will carry on, oh yes, I will.”
Back in my response vehicle, I think maybe I should have given her a little naloxone right there on the sidewalk. She would have come around, and then the harm reduction people could have brought back to their building and watched her for a while, and given her some coffee and a sandwich. It would have spared the hospital crowding. They might have even been able to help her get into a suboxone program.
When I get back to the hospital several hours later I check on her. She is gone and no one can tell me if she left AMA, or was seen and discharged. I don’t know if anyone talked to her about suboxone.
The sun has gone down. I have a few more hours left to go in my shift, the last of 2021.